Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 153, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2023, 2:59 PM EDT for Tippecanoe County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 2:59 PM EDT (18:59 UTC)
- Expired
- Jul 20, 2023, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:57 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 20, 2:57 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 257 PM EDT Thu Jul 20 2023 .Short Term...(This evening through Friday) Issued at 256 PM EDT Thu Jul 20 2023 - Severe thunderstorms possible remainder of the afternoon through the first half of the evening - Dry and not as warm Friday Radar loop was showing scattered strong thunderstorms developing along a pre-frontal boundary from near Lafayette to Danville, Illinois. These storms were developing ahead of a cold front and upper trough, underneath a seasonably potent 90-110 knot, jet aligned from South Dakota into northern Kentucky. The airmass was rich with low level moisture and instability, accompanied by seasonably strong 40 knot 0-6km shear. Mixed layer CAPEs have climbed to over 2500 J/kg over northern sections where some sunshine is occurring. Further southeast, ACARS sounding at IND was still showing a decent CAP around 800 millibars. Additional diabatic heating along with moisture convergence along the pre-frontal boundary will overcome the cap as well as the storms move ESE 35-40 knots. The cold front itself, currently from near a Chicago to St. Louis line, will sweep southeast with additional convection possible along and just ahead of it. The current and expected activity has necessitated a mesoscale discussion, conference call and looming watch issuance over roughly the northern half of central Indiana. Areas further south have been slower to warm with the extensive cloud cover. Temperatures over this area was only in the lower 80s with upper 80s further north. Very moist low levels with dew points in the lower and mid 70s, steep lapse rates, dry air aloft and the strong instability will allow for significant vertical growth, large hail and damaging wind threat. BUFKIT IND sounding is showing 0-3km SRH around 100 m2/s2, so would not rule out a brief tornado or two late this afternoon and early evening. The cold front will move quickly southeast across the terminals with the convection expected to clear south central Indiana toward Midnight. Much drier air will filter in behind the front along allowing for clearing and post frontal winds will shift to north and northwest. This should allow temperatures to fall to the lower to mid 60s overnight. Meanwhile, high pressure will provide subsidence and dry and pleasant weather on Friday. The only cloud cover will be passing cirrus in persistent northwest flow aloft and perhaps scattered diurnal fair weather cu. Low level thermals combined with a mix of clouds and sunshine, suggest temperatures will not make it any higher than the lower 80s during the afternoon. && .Long Term...(Friday night through Thursday) Issued at 256 PM EDT Thu Jul 20 2023 The synoptic pattern in the long term will remain meridional, with an upper level trough axis over Indiana by Saturday night into Sunday. This upper level pattern will become fairly stagnant as a quasi-blocking pattern develops. This should keep central Indiana in a relatively negative upper level height anomalies for the rest of the long term. The lower levels will be much more progressive, with multiple waves expected. The first of which is expected on Saturday. Moisture content looks modest ahead of the wave, with only isolated showers and thunderstorms expected in the afternoon and evening. This shortwave will have a larger impact on near surface temperatures, moving an slightly above seasonal airmass over the region. This should push temperatures into the 90s by as early as Monday, continuing the rest of the week. Dew points will increase gradually through week, but generally will remain in the low to mid 60s. This should allow for heat indices to stay bellow 100, and nighttime lows in the 60s. The combination of high low level temperatures and low heights aloft will lead to continuous afternoon destabilization with CAPE routinely exceeding 2000 J/kg. Dynamic support looks limited at this time, leading to mainly sub-severe weather expected. However, with that said, mesoscale influences in the near term could alter the dynamic environment, so stay up to date with current forecasts for the latest information. && .Aviation...(12Z TAF Issuance) Issued at 1125 AM EDT Thu Jul 20 2023 Impacts: - MVFR stratus will improve to VFR near or just after issuance time - Thunderstorms will be developing after through 21z and end by 23z at KLAF and by 02z at KIND and KBMG Discussion: A cold front sweep southeast across the terminals early this evening. The front combined with moderate to strong instability and seasonably strong shear will result in scattered strong to severe thunderstorms this afternoon into early evening. Thunderstorm gusts to 50 knots along with large hail are possible. MVFR and brief IFR conditions will be possible as well in convection. Storms will be moving to the east and southeast around 35 mph. The rest of the night, there will be little cloud cover and northwest winds 7 to 11 knots should keep fog from forming. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...MK Long Term...Updike Aviation...MK
Hazardous weather outlook, Jul 20, 3:52 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 352 AM EDT Thu Jul 20 2023 INZ021-028>031-035>049-051>057-060>065-067>072-210800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 352 AM EDT Thu Jul 20 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. There is a low chance of isolated thunderstorms through the morning with the primary hazard being lightning. A greater chance of thunderstorms exists this afternoon into early evening across central Indiana. Severe storms are possible with damaging wind gusts and hail up to quarter size. Storms will move toward the east- southeast at around 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low thunderstorm chances return late Saturday and continue into early next week. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 20, 2:39 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
239 PM EDT Thu Jul 20 2023
INZ028-029-035-201915-
Fountain IN-Warren IN-Tippecanoe IN-
239 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northern Fountain,
western Tippecanoe and southwestern Warren Counties through 315 PM
EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsport, or 15 miles northeast of Danville, moving east at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Williamsport around 250 PM EDT.
Other locations in the path of this storm include Veedersburg.
This includes Interstate 74 between mile markers 15 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4024 8750 4034 8746 4031 8704 4011 8724
TIME...MOT...LOC 1838Z 288DEG 16KT 4026 8738
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeSpecial weather statement, Jul 20, 2:42 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
242 PM EDT Thu Jul 20 2023
INZ028-029-201915-
Warren IN-Tippecanoe IN-
242 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southern Tippecanoe
and northeastern Warren Counties through 315 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Lafayette and Lafayette.
This includes Interstate 65 between mile markers 171 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 8676 4026 8690 4034 8709 4037 8709
4035 8711 4035 8712 4037 8717 4048 8712
4048 8709 4047 8701
TIME...MOT...LOC 1842Z 284DEG 16KT 4041 8707
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:39 PM EDT | Special Weather Statement | IND | Fountain | 36 min |
| Jul 20, 2:42 PM EDT | Special Weather Statement | IND | Tippecanoe | 33 min |
| Jul 20, 3:12 PM EDT | Special Weather Statement | IND | Vermillion | 33 min |
| Jul 20, 3:29 PM EDT | Special Weather Statement | IND | Tippecanoe | 31 min |
| Jul 20, 3:42 PM EDT | Special Weather Statement | IND | Parke | 33 min |
| Jul 20, 4:04 PM EDT | Special Weather Statement | IND | Montgomery | 26 min |
| Jul 20, 4:27 PM EDT | Special Weather Statement | IND | Clay | 33 min |
| Jul 20, 4:42 PM EDT | Special Weather Statement | IND | Clay | 33 min |
| Jul 20, 4:50 PM EDT | Special Weather Statement | IND | Boone | 25 min |
| Jul 20, 5:15 PM EDT | Special Weather Statement | IND | Morgan | 30 min |
| Jul 20, 5:39 PM EDT | Special Weather Statement | IND | Morgan | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.